Thunderstorm Wind, Campbell
- When
- September 6, 7:03 PM MST to 7:14 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 44.350, -105.540
A thunderstorm briefly became severe near Gillette and produced wind gusts to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe near Gillette and produced wind gusts to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 6, 4:25 PM MST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT FRI SEP 6 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 205 PM MDT FRI SEP 6 2013 CURRENT SURFACE MAP SHOWS WEAK SURFACE LOW OVER SOUTHERN NEBRASKA PANHANDLE WITH TROF EXTENDING NORTHWARD INTO WESTERN SOUTH DAKOTA. UPPER LEVEL RIDGE AXIS LOCATED ACROSS THE WESTERN DAKOTA...WITH WEAK SHORTWAVE AND ASSOCIATED MONSOON MOISTURE LIFTING NORTH THROUGH EASTERN WYOMING. SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL BLACK HILLS. AS SHORTWAVE LIFTS OVER THE RIDGE...SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE AREA. HRRR/LCL WRF SUGGEST THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT. COMBINATION OF WEAK UPPER LEVEL WINDS AND PRECIPITABLE AROUND 1.25 INCHES WILL RESULT IN LOCALLY HEAVY RAIN. UPPER LEVEL RIDGE AXIS REMAINS ACROSS THE WESTERN DAKOTAS FOR MUCH OF SATURDAY. BL WINDS REMAIN OUT OF THE SOUTHEAST AS SURFACE LOW CONSOLIDATES ACROSS EAST CENTRAL WYOMING. SCATTERED THUNDERSTORMS EXPECTED SATURDAY AFTERNOON/EVENING WITH WEAK Q-G FORCING SPREADING ACROSS THE AREA. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 205 PM MDT FRI SEP 6 2013 LONG WAVE RIDGE SLIGHTLY EAST OF ITS POSITION LAST COUPLE OF DAYS TO JUST ABOUT OVER OUR CWA THIS AM. DISCONTINUOUS RETROGRESSION OF THIS LONG WAVE IS UNDERWAY AND NEW RIDGE POSITION IS FCST TO BE NEAR 135W BY 12Z MON. MEANWHILE THE STRONG SHORT WAVE MOVES FROM OR TO ERN MT CONSISTENT WITH PREVIOUS FCSTS...THOUGH PERHAPS JUST A BIT WEAKER AND FARTHER NORTH. BY 12Z WED LONG WAVE RIDGE MOVES TO 120W WITH REDEVELOPMENT OF DOWNSTREAM TROF W OF HUDSON BAY. ON THU RIDGE IS BACK TO ABOUT ITS PRESENT POSITION...BUT IS FCST TO REMAIN PROGRESSIVE THROUGH SATURDAY WEEK. ECMWF IS IN GOOD AGREEMENT WITH GFS FOR THE EARLY PART OF THIS EVOLUTION WITH SUBSTANTIAL DIFFERENCES DVLPG TOWARD THE END OF THE EXTENDED PERIOD...ECMWF SHOWING MUCH STRONGER W COAST TROF. TREND OF GFS ENSEMBLE MOS FCSTS HAS BEEN TOWARD SLIGHTLY WARMER TEMPS EARLY TO MID NEXT WEEK. WHILE SIGNIFICANT COOLING WILL FOLLOW THE SHORT WAVE TROF AND COLD FRONTAL PASSAGE ON SUNDAY-MONDAY...TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 524 PM MDT FRI SEP 6 2013 ISOLATED/SCATTERED SHRA/TSRA WILL CONTINUE TONIGHT WITH LOCAL MVFR CIGS/VSBYS. ADDITIONAL ACTIVITY IS EXPECTED SATURDAY AFTERNOON. OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...BARBER AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 210 AM MDT FRI SEP 6 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 210 AM MDT (310 AM CDT) FRI SEP 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND BRIEF HEAVY RAIN AS THE LIKELY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 221 PM MDT FRI SEP 6 2013 SDZ026-028-029-074-062100- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 221 PM MDT FRI SEP 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 300 PM MDT... AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT RUSHMORE...OR 8 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MOUNT RUSHMORE... KEYSTONE... HAYWARD... ROCKERVILLE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4400 10337 4385 10322 4378 10344 4388 10354 TIME...MOT...LOC 2021Z 237DEG 10KT 4386 10345 RUDGE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT FRI SEP 6 2013
SDZ029-062115-
SOUTHERN BLACK HILLS SD-
226 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 315
PM MDT...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN CUSTER...MOVING SOUTHEAST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN CUSTER...
STOCKADE LAKE...
BLUE BELL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4379 10343 4375 10338 4366 10355 4379 10369
4385 10365 4385 10351
TIME...MOT...LOC 2026Z 314DEG 8KT 4380 10358
RUDGESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT FRI SEP 6 2013
WYZ054-055-070245-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
749 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
845 PM MDT...
AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ECHETA TO 8 MILES
SOUTH OF ROZET...AND MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WYODAK...
ROZET...
GILLETTE...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 111 AND
147...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4442 10602 4449 10603 4469 10586 4457 10539
4435 10508 4434 10509 4404 10508 4395 10509
4415 10565 4441 10604
TIME...MOT...LOC 0149Z 211DEG 12KT 4447 10590 4418 10523
HELGESONThe Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474572, 474573.